Though doctors and researchers continue working hard to refine cancer treatments, several of the therapies designed to treat the disease can still have side effects. For example, Chemotherapy – ‘which is probably the most well known of cancer treatment and is designed to target cells which grow and multiply quickly, and since cancer cells divide faster than most cells in the body they are selectively killed by the chemotherapy cells’, can also have an impact on the nerves that connect the spinal cord to muscles, skin, and internal organs, this condition is known as Peripheral Neuropathy.
What is Peripheral Neuropathy?
Peripheral Neuropathy is a nerve disorder that can cause weakness, numbness, tingling, and pain. However, the likelihood that a person will develop Neuropathy after cancer treatment does vary widely and is very much dependent on what kinds of Chemotherapy drugs were given and the dosage that was used during treatment.
What are the symptoms of Peripheral Neuropathy?
Because the symptoms related to Neuropathy may vary based on the type and dosage of drugs received during treatment, they may be different from person to person.
With over 30 different types of Chemotherapy drugs available, some can have an effect on the small sensory nerves in the feet and hands, causing symptoms that might include numbness, tingling, and pain in fingers and toes while other types of Chemotherapy can result in weakness, muscle cramps, and muscle fatigue.
While some of the lesser commonly used, Chemotherapy treatments can have an impact on the nerves that controls movement and autonomic (internal) functions. In this instance, people with autonomic nerve damage may become dizzy when sitting or standing up or may experience urinary or bowel symptoms, blood pressure changes, or irregular heartbeat.
Diagnosing Peripheral Neuropathy
When it comes diagnosing Neuropathy the first step is always to meet with your oncologist to discuss your Chemotherapy regimen, your symptoms, and any pre-existing medical condition that could cause similar symptoms. In some cases, your oncologist may refer you to a physiatrist (a doctor who specialises in rehabilitation), a physical therapist, or an occupational therapist for further evaluation and treatment.
During a typical exam, you would be examined for any cuts or injuries, that could have occurred due to your decreased sensitivity of the skin, and evaluated for your reaction to light touches, sensitivity to sharp and dull stimulation, finger muscle strength, reflexes, balance, and autonomic symptoms – which might include the inability to alter heart rate with exercise, or exercise intolerance, along with sweating abnormalities, which could alternate between sweating too much or not sweating enough.
You might also undergo Neurophysiologic tests such as Electromyography, nerve conduction studies, and quantitative sensory tests to further examine the peripheral nerve function, along with various laboratory tests to look for metabolic disturbances and nutritional deficiencies, plus imaging tests to look for other possible causes of nerve damage.
Each one of these tests has been designed to help your doctor or therapist tailor a treatment plan that not only meets your needs but also measures the progress to see if treatments are working.
During your evaluation, the physical or occupational therapist will ask you to consider your goals. Remember the therapist is on hand to help you maximise your safety, reduce your risk of injury, and help improve your quality of life.
Treating the effects of Peripheral Neuropathy
There are various medications are available to reduce the pain and sensory symptoms related to Chemotherapy-Induced Peripheral Neuropathy, plus a variety of complementary therapies — such as acupuncture, manual lymph drainage, and other therapies which can also relieve the symptoms.
Besides this, physical and occupational therapy can also help Neuropathy sufferers to improve their balance and gait, fine motor skills, dexterity, and overall coordination. The majority of these treatments are focused on decreasing the risk of falls, and injuries that can result from Neuropathy.
Anyone who experiences any of these symptoms during or after being treated for cancer should discuss them with their doctor, as while these symptoms are common after cancer treatment, they may well be the result of some other underlying cause that requires immediate treatment.
To learn more about the diagnosis and treatment of Chemotherapy-Induced Peripheral Neuropathy, visit www.cancer-pro.com
About Cancer Pro
Cancer Pro is the voice of the world’s cancer physicians and oncology professionals and is the trusted compassionate resource for people with cancer, their families and caregivers. For more information, please visit www. cancer-pro.com